Hail, Wells
- When
- August 12, 12:20 PM CST to 12:24 PM CST
- Where
- Wells County, 1.98 mi ESE of Hamberg
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 47.760, -99.460
A potent short wave trough moving across North Dakota combined with moderate instability to create an environment favorable for multicellular thunderstorms during the afternoon hours of the 12th. Above average precipitable water values ahead of the trough also increased the rainfall with the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A potent short wave trough moving across North Dakota combined with moderate instability to create an environment favorable for multicellular thunderstorms during the afternoon hours of the 12th. Above average precipitable water values ahead of the trough also increased the rainfall with the thunderstorms. Severe Thunderstorm Watch number 771 was in effect for this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 12:05 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 105 PM CDT FRI AUG 12 2011 .UPDATE...ADJUSTED FIRST PERIOD WEATHER TO ADD LOCALLY HEAVY RAINFALL TO AREAS EAST OF HIGHWAY 83. && .DISCUSSION...THUNDERSTORMS ARE BECOMING MORE NUMEROUS THIS AFTERNOON AS LAPS IS ANALYZING INCREASING CAPE ACROSS THE EASTERN CWA. THE INCREASING INSTABILITY COMBINED WITH PWS BETWEEN 120-130 PERCENT OF NORMAL AND LITTLE STORM MOVEMENT ARE GENERATING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. AS A RESULT...ADDED LOCALLY HEAVY RAINFALL TO THE GRIDS OVER AREAS EAST OF HIGHWAY 83. THE UPDATED TEXT/GRIDDED PRODUCTS HAVE BEEN SENT. && .AVIATION...THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND EASTERN NORTH DAKOTA DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE AYD...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 343 AM CDT FRI AUG 12 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 343 AM CDT FRI AUG 12 2011 /243 AM MDT FRI AUG 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE TODAY AREA WIDE. THE BEST CHANCES THIS EVENING WILL BE OVER CENTRAL AND EASTERN NORTH DAKOTA. THE SEVERE WEATHER THREAT WILL BE LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK. NH
The national radar mosaic for the moment the first event began.
10 hail, 2 flash flood. Local standard time, as filed.
Thunderstorms produced around two inches of rain in this area leading to flash flooding along low water crossings. Damage was minimal and confined to eroded road shoulders. One report was that most of the rain fell in a 20 minute period.
Very heavy rain and strong winds up to 50 miles per hour accompanied the large hail.
Thunderstorms produced around two inches of rain in this area leading to flash flooding along low water crossings. Damage was minimal and confined to eroded road shoulders. Most of the rain fell in less than one hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332549, 340912, 332550, 332551, 332552, 340915, 332553, 332548, 332554, 332555, 332556, 332557.